Azilect my first drug


#1
Hi there

Started azilect 1mg 3 days ago, so far my tremor seems marginally worse.

Anyone got any experience with this drug they can share? All help greatly appreciated

#2
Hi, i've been taking Azilect 1 mg since dx 2 yrs ago. I've had no side effects and my PD has progressed slowly. I know the FDA says Azilect has not been proven to be a disease modifying drug but it has worked well for me. Roman

#3
Hi again, Reckoner Glad you got your Azilect. I was put on that first and to be honest it had no effect on the tremors one way or another. My neuro said it might not, but it also said that it had the potential to slow down the progress of the disease, so I carry on taking it. The drug which really helped with my tremors was Sinemet.

Did you get anywhere with anti-depressants?

JW

#4
absolutely everything you didnt want to kno about azilect and more

azilect is a mao-b inhibitor. it that permanently disables mao-b protein. this protein tidies away surplus neurotransmiters including dopamine. so your natural dopamine should last a little longer. since you have very little of that it might be thought a but dubious how much difference it makes. as the protein is permanently disabled even when you stop taking it, it takes weeks for your body to replace the proteins. this means that it is very hard to judge the effect of the drug. this also means that some 'feel good' transmitters are increased so you may feel happier taking azilect even if you dont help the pd. you might also get a little depressed if you stop it. azilect seemed to be a neuro-protector but that claim is in doubt.
overdosing on mao-b inhibitors is very bad as it starts then to also be a mao-a inhibitor that, given a good input of port and stilton, can lead to catastrophic high blood pressure - so if you are unsure if you have taken it its better to leave it out than to take an extra one. azilect also has a long and serious list of counter-indicative drugs - especially cold remedies - so always check with your pharmacist. lastly it is extraordinarilly expensive so many people get selegiline instead, which personally i prefer and seem to be slightly addicted to.

#5
Hi Reckoner,
I have been taking Azilect since diagnosis 3 years ago.I actually felt mild benefits immediately.When other meds were added,things were still good.The Azilect does give an extra kick when other meds are introduced.Many can,t tolerate it,so tend to frown upon it slightly,as if it's poison.Its overall effectiveness is also under scrutiny and continued debate.I have never had any adverse side effects from it.As with any drug,some people can,t take,others can.
I have never had to take Domperidone either,with any of my meds.What amazes me is the number of people who can,t take PD meds without the need for Domperidone.Surely your body is rejecting a drug,when it is feeling constantly sick.Not just upping dose type queeziness,but a constant.I actually find that more alarming than any OCD's.OCD is just a switch in the mind,a juggling of priorities.Controversially it way sound to some,but also a fun relief from the tedious drag of PD.
Everyone is different,the important thing is not to be led down blind alleyways by those to profess to hold superior knowledge.The control of your PD is in your own hands.
Read,absorb,there will be additional meds in your future pharmaceutical journey,but take nobody's word as law.You are on the first rung of a ladder,some will pull it from under you,others will hold it steady.Yet only you can climb it.
All the best
Titan

#6
Hi Reckoner,

I've been on Azilect for a month now. It is my only medicine.
It didn't make much difference for my PD symptoms, but made me a little happier and calmer. I noticed it on the 5-th day.

#7
Some really great replies thanks everyone for taking the time and effort.
A great community here it would appear

Day 5 tomorrow so fingers crossed (and not trembling). No side effects so far.

#8
Hi Reckoner,

Ain't it just like a human brain to include a process intended to mop up spare dopamine even when you don't have any to spare?

I've been on Azilect for 21 months. The possible side effects are impressive, but I've experienced nothing very serious. I keep a log of subjective pd effects, the worst of which is acute leg pains and exhaustion, but I can reasonably reliably detect dopamine depletion against time - Mirapexin seems to be effective for me for about 4-5 hours, but with Azilect that stretches to about 6-7 hours and has a longer, residual effect - enough to get me round the golf course!

So I'm positive about Azilect as a supplement to a dopamine agonist, but have never tried it on its own. The advice about avoiding overdose should be taken seriously. If in doubt, leave it out.

Best wishes,

Haltonapp

#9
Hi

Sorry for taking so long to reply, thanks again for everyone's helpful input and comments
Well I'm a month in, and can't say I've noticed much different. I'd say that I'm marginally better mentally and no side effects (I think)
Ill keep at it and update this forum

One thing, I have had one swollen knee for a few weeks and pain, can't bend it or kneel properly. Could be that I have housemaids knee but be curious if this rings bells with anyone. Don't remember hurting it but have been kneeling on a wooden floor a bit of late

#10
Hi, Reckoner --
I'm new to the forum, hence such a late response. But I wanted to weigh in on the positive side of Azilect. I tried 1.0 mg./day at first. Dizziness was a notable side-effect, so my doctor cut the dose in half. For a bit over seven years now I have continued at that dosage. Considering that I've had PD 15 years, and that most strangers don't guess I have it, I have come to believe in the delaying effect of Azilect. True, you'll have to forgo all cold meds; I have had good luck just substituting high doses of vitamin C.
Really hoping Azilect will work for you!